Colorado, 2004

Funnel Cloud in Colorado, June 16, 2004

June 16, 2004 · NWS GJT · 1 event in 1 county or zone

There were numerous eyewitness reports of the funnel cloud.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

There were numerous eyewitness reports of the funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 16, 2:08 PM MST, 32 minutes earlier.

Area forecast discussion, Jun 16, 2:08 PM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
308 PM MDT WED JUN 16 2004

.SHORT TERM (TONIGHT-THURSDAY NIGHT)...
CONVECTION FOCUSING ALONG A STATIONARY SURFACE BOUNDARY EXTENDING
FROM SOUTHWEST UTAH INTO NORTHWEST COLORADO THIS AFTERNOON. PIECES OF
ENERGY FROM THE WEAKENING UPPER LOW OVER ARIZONA APPEAR TO BE
SHEARING NORTHEAST ACROSS THE AREA PER SATELLITE AND RUC ANALYSIS...
AIDING IN STORM DEVELOPMENT. STORMS ARE A LITTLE STRONGER THAN
YESTERDAY WITH MORE SPEED SHEAR AND CAPE TODAY. HIGH BASED STORMS FOR
THE MOST PART BUT THERE IS A MUCH BETTER CHANCE OF WETTING RAINS
ALONG AND NORTH OF THE BOUNDARY WHERE THE ENVIRONMENT HAS MOISTENED
FROM SHOWERS AND THUNDERSTORMS THAT PERSISTED LAST NIGHT AND THIS
MORNING.

THE SURFACE BOUNDARY WILL REMAIN QUASI-STATIONARY THROUGH THURSDAY
NIGHT. A SHORTWAVE TROUGH AND ASSOCIATED UPPER JET CURRENTLY
OVER IDAHO AND MONTANA WILL SHIFT SOUTH OVER WYOMING LATE TONIGHT
WITH THE RIGHT JET ENTRANCE REGION PRODUCING SOME DYNAMIC FORCING
OVER THE AREA. THIS WILL ENABLE SOME SHOWERS AND THUNDERSTORMS
TO CONTINUE THROUGH THE NIGHT ACROSS NORTHEAST UTAH AND NORTHWEST
COLORADO. CONVECTION WILL AGAIN INCREASE IN AREAL COVERAGE THURSDAY
AFTERNOON AS THE BOUNDARY LAYER DESTABILIZES. CONVECTION AGAIN WILL
BE MOST NUMEROUS ACROSS THE NORTH THURSDAY WITH A FEW NOCTURNAL
SHOWERS OR THUNDERSTORMS ACROSS THE NORTH AGAIN THURSDAY NIGHT.
PERSISTENCE OR SLIGHTLY COOLER TEMPERATURES THURSDAY WITH INCREASED
MOISTURE AND CLOUDS. LINDQUIST

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
(FRIDAY)...A SOUTHWEST FLOW WILL PREVAIL, WITH A WEAK WAVE FORECAST
TO BRUSH THE NORTHWEST PORTION OF THE CWA. THE MAIN UPPER LOW
ASSOCIATED WITH THIS DISTURBANCE WILL REMAIN WELL TO THE NORTH OVER
WESTERN MONTANA. MOISTURE LOOKS TO BE LIMITED AND MOSTLY ABOVE 500
MB. A SMALL JET-LET IS FORECAST BY THE GFS TO MOVE ACROSS WESTERN
COLORADO, OFFERING A BIT OF DYNAMICS FOR ISOLATED AFTERNOON MOUNTAIN
CONVECTION.

(SATURDAY AND SUNDAY)...A MOSTLY DRY WEST TO SOUTHWEST FLOW WILL
CONTINUE, WITH THE MAIN TROF WELL TO THE NORTHWEST. A FEW
WEAK DISTURBANCES WILL MOVE THROUGH THE FLOW, ALTHOUGH MOISTURE WILL
BE VERY LIMITED. EXPECT JUST A FEW HIGH-BASED AFTERNOON
THUNDERSTORMS, PRODUCING MOSTLY WIND, IN THE NORTH. TEMPERATURES NEAR
NORMAL.

(MONDAY THROUGH WEDNESDAY)...THE GFS SHOWS THE PACIFIC NORTHWEST TROF
BEGINNING A MORE SOUTHWARD TREK TOWARD THE CWA. THE CENTER OF THE
OPEN WAVE IS CURRENTLY PROGGED TO BE OVER THE COLORADO/UTAH BORDER BY
TUESDAY 12Z. CONTINUED DRY...BUT INSTABILITY WILL INCREASE A BIT. A
FEW ISOLATED HIGH-BASED AFTERNOON STORMS. SLIGHTLY COOLER TEMPS, BUT
LITTLE DAY-TO-DAY CHANGE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

TAL/BA
Hazardous weather outlook, Jun 16, 4:45 AM MST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED JUN 16 2004

COZ001>014-017>023-UTZ022>025-027>029-171300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING...
MAINLY OVER MOUNTAINS AND PLATEAUS. GUSTY WINDS TO NEAR 40 MPH WILL
OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED THUNDERSTORMS PRODUCING STRONG GUSTY WINDS AND LITTLE
RAIN WILL OCCUR OVER THE MOUNTAINS WITH ISOLATED STORMS OVER THE
LOWER ELEVATIONS EACH AFTERNOON AND EVENING THURSDAY AND FRIDAY.
THUNDERSTORMS BECOME ISOLATED OVER MAINLY THE HIGHER TERRAIN
ACROSS THE NORTH DURING THE WEEKEND INTO THE EARLY PART OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

NL

The radar

The Grand Junction radar (KGJX), 22 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Mesa

When
June 16, 2:40 PM MST to 2:45 PM MST
Where
Mesa County, 1 mi S of Fruita
Reported by
LAW ENFORCEMENT
Coordinates
39.018, -108.466 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411975.